Alert archive / Illinois / Tornado Warnings in 1998

Tornado Warning 34, NWS Paducah, KY

April 15, 1998Franklin County, Illinois

NWS Paducah, KY issued this tornado warning at Apr 15, 1998, 9:42 PM CDT for Franklin County, Illinois. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 15, 1998, 9:42 PM CDT (02:42 UTC)
Expired
Apr 15, 1998, 10:30 PM CDT
In force
48 min
Issued by
NWS Paducah, KY
Area
Whole counties

County Franklin County, IL

The radar

The Paducah radar (KPAH), 104 km from the middle of the area, began a volume at 02:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 15, 4:30 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 2.7 hours before the alert went out and 242 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 1998-04-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 426 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 1998-04-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
426 J/kg
Mixed-layer CIN
-49 J/kg
Mixed-layer LCL
919 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
190 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KPAH 160242 RRA
TORPAH
ILC055-160330-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
942 PM CDT WED APR 15 1998

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* TORNADO WARNING FOR...
  SOUTHERN FRANKLIN COUNTY IN SOUTHERN ILLINOIS

* UNTIL 1030 PM CDT

* AT 939 PM CDT...STORM SPOTTERS INDICATED A TORNADO TORNADO ON THE
  GROUND NEAR DESOTO 15 MILES NORTHWEST OF MARION...MOVING EAST
  NORTHEAST AT 35 MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
  PERSHING AT 1015 PM CDT

THIS IS A DANGEROUS STORM SITUATION. ACT QUICKLY. IF YOU ARE IN
THE PATH OF THIS TORNADO MOVE TO A SHELTER BELOW GROUND IF
AVAILABLE. OTHERWISE...GO TO A SMALL INTERIOR ROOM ON THE LOWEST`
FLOOR. AVOID WINDOWS AND DOORS. ABANDON CARS AND MOBILE HOMES FOR
A STURDIER BUILDING OR GET INTO A DITCH OR CULVERT. BEWARE OF
RISING WATER.

&
NADOLSKI

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this tornado warning went out at Apr 15, 2:15 PM CDT, 7 hours 27 minutes earlier.

Area forecast discussion, Apr 15, 2:15 PM CDT, 7 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
115 PM CST WED APR 15 1998

STORMS BEGINNING TO REFIRE IN MISSOURI BOOTHEEL MOVING INTO SOUTHWEST
KENTUCKY SO THIS WILL BE QUICK. 17Z SURFACE CHART SHOWS LOW PRESSURE
OVER LOWER MICHIGAN WITH A COLD FRONT TRAILING SOUTH SOUTHWEST THROUGH
TERRE HAUTE TO PADUCAH TO SHREVEPORT. DEW POINTS DROPPING WEST OF THE
MISSISSIPPI.

MODELS BRING FRONT THROUGH THE ENTIRE FA BY 00Z. UNTIL THEN EVERYTHING
STILL IN PLACE FOR THUNDERSTORMS...SOME POSSIBLY SEVERE ACROSS WEST
KENTUCKY. ADAP SHOWS NEGATIVE LIS EAST OF THE LAND BETWEEN THE LAKES.
MODIFIED CAPES AT BNA THIS MORNING EXCEED 2400 J/KG WITH FORECASTED
HIGHS. THREAT MOVES EAST WITH FRONT WITH ONLY THE POSSIBILITY FOR
LINGERING SHOWERS THIS EVENING. LOW LEVEL MOISTURE ABUNDANT OVERNIGHT
FOR CLOUDS.

WITH THREAT FOR STORMS WITH VERY HEAVY RAINFALL...SUGGEST KEEPING FLASH
FLOOD WATCH FOR WEST KENTUCKY THROUGH THIS EVENING.

(SPC JUST CALLED AND LOOKING AT TOR WATCH FOR WEST KENTUCKY/SOUTHWEST
INDIANA)

ML

In the hours before

Local storm report, Apr 15, 6:53 PM CDT, 2 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
653 PM CDT WED APR 15 1998

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0651 PM    SWANWICK                  IL   1.75 INCH HAIL
04/15/98   PERRY                          REPORTED BY STATE POLICE
                                          ON WASHINGTON... PERRY AND
                                          RANDOLPH COUNTY LINES.
Local storm report, Apr 15, 7:52 PM CDT, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
752 PM CDT WED APR 15 1998

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0748 PM    CRAVAT                    IL   TORNADO
04/15/98   JEFFERSON                      TORNADO ON THE GROUND JUST
                                          NORTH OF CRAVAT
Local storm report, Apr 15, 8:06 PM CDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
806 PM CDT WED APR 15 1998

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0756 PM    CRAVAT                    IL   TORNADO
04/15/98   JEFFERSON                      TREES AND POWER LINES
                                          KNOCKED DOWN NEAR CRAVAT
Local storm report, Apr 15, 8:12 PM CDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
812 PM CDT WED APR 15 1998

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0805 PM    CRAVAT                    IL   TORNADO
04/15/98   JEFFERSON                      DAMAGE TO RESIDENCE 1 MILE
                                          EAST OF US HWY 51 ON
                                          DIX/IRVINGTON ROAD...OR
                                          HWY 177
Local storm report, Apr 15, 9:18 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
918 PM CDT WED APR 15 1998

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0910 PM    PATTON                    MO   1.5 INCH HAIL
04/15/98   BOLLINGER                      EOC REPORTED AROUND AND
                                          SOUTHWEST OF PATTON.

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 15, 7:23 PM CDTTornado WarningPAHJefferson52 min
Apr 15, 8:34 PM CDTTornado WarningPAHJackson56 min
Apr 15, 9:30 PM CDTTornado WarningPAHJackson, Williamson45 min
Apr 15, 9:38 PM CDTFlash Flood WarningPAHJackson2 hr
Apr 15, 10:02 PM CDTTornado WarningPAHJackson58 min
Apr 15, 10:02 PM CDTTornado WarningPAHJackson63 min
Apr 15, 10:20 PM CDTFlash Flood WarningPAHFranklin, Williamson3 hr
Apr 15, 10:51 PM CDTSevere Thunderstorm WarningPAHHamilton, White54 min
Apr 15, 11:10 PM CDTTornado WarningPAHFranklin50 min
Apr 15, 11:15 PM CDTFlash Flood WarningPAHEdwards, Wabash, White4 hr
Apr 15, 11:15 PM CDTFlash Flood WarningPAHHamilton4 hr
Apr 15, 11:30 PM CDTFlash Flood WarningPAHPerry3 hr
Apr 15, 11:46 PM CDTFlash Flood WarningPAHJackson3 hr
Apr 15, 11:55 PM CDTTornado WarningPAHUnion40 min
Apr 16, 1:14 AM CDTFlash Flood WarningPAHFranklin, Williamson4 hr

Nearby

Tornado Warnings in Illinois, 1998Every tornado warning in 1998Tornadoes in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.